Alert archive / Alabama / Heat Advisories in 2012
Heat Advisory 9, NWS Birmingham, AL
NWS Birmingham, AL issued this heat advisory at Aug 1, 2012, 4:11 AM CDT for 18 counties in Alabama. It took effect at Aug 1, 2012, 12:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2012, 4:11 AM CDT (09:11 UTC)
- In effect from
- Aug 1, 2012, 12:00 PM CDT
- Expired
- Aug 1, 2012, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Birmingham, AL
Counties Autauga County, AL, Bibb County, AL, Chilton County, AL, Dallas County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Lamar County, AL, Lowndes County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 62 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2192 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
533 WWUS74 KBMX 010911 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 411 AM CDT WED AUG 1 2012 ...HOT AND HUMID CONDITIONS EXPECTED THIS AFTERNOON... .A DOME OF HOT AND HUMID AIR TO THE WEST OF ALABAMA WILL SPREAD EASTWARD TODAY AND INTO WEST ALABAMA. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL CAUSE HEAT INDICES TO REACH DANGEROUS LEVELS THIS AFTERNOON ACROSS WEST ALABAMA. ALZ011>015-022-023-030>035-039>042-044-011715- /O.NEW.KBMX.HT.Y.0009.120801T1700Z-120802T0200Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER- GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-DALLAS-AUTAUGA-LOWNDES- MONTGOMERY- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON...TUSCALOOSA... LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION... CENTREVILLE...CLANTON...DEMOPOLIS...LINDEN...SELMA...PRATTVILLE... FORT DEPOSIT...HAYNEVILLE...MONTGOMERY 411 AM CDT WED AUG 1 2012 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A HEAT ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING. * TEMPERATURES...REACHING THE MIDDLE TO UPPER 90S THIS AFTERNOON. * HEAT INDEX VALUES...WILL RANGE FROM 105 TO 108 THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR WORK THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. && $$
1 follow-up statement
263 WWUS74 KBMX 011652 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1152 AM CDT WED AUG 1 2012 ...HOT AND HUMID CONDITIONS EXPECTED THIS AFTERNOON... .A DOME OF HOT AND HUMID AIR TO THE WEST OF ALABAMA WILL SPREAD EASTWARD TODAY AND INTO WEST ALABAMA. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL CAUSE HEAT INDICES TO REACH DANGEROUS LEVELS THIS AFTERNOON ACROSS WEST ALABAMA. ALZ011>015-022-023-030>035-039>042-044-020200- /O.CON.KBMX.HT.Y.0009.120801T1700Z-120802T0200Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER- GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-DALLAS-AUTAUGA-LOWNDES- MONTGOMERY- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON...TUSCALOOSA... LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION... CENTREVILLE...CLANTON...DEMOPOLIS...LINDEN...SELMA...PRATTVILLE... FORT DEPOSIT...HAYNEVILLE...MONTGOMERY 1152 AM CDT WED AUG 1 2012 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * TEMPERATURES...WILL REACH THE MIDDLE TO UPPER 90S THIS AFTERNOON. * HEAT INDEX VALUES...WILL RANGE FROM 105 TO 108 THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR WORK THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. && $$ 08/MK
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this heat advisory went out at Aug 1, 4:02 AM CDT, 9 minutes earlier.
Area forecast discussion, Aug 1, 4:02 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 402 AM CDT WED AUG 1 2012 .SHORT TERM...TODAY THROUGH FRIDAY. DUE TO THE RECENT RAINFALL AND CLEAR SKIES TUESDAY EVENING...FOG HAS FORMED OVER A LARGE PORTION OF CENTRAL ALABAMA. THE BOUNDARY LAYER WINDS ARE NEAR 10 KNOTS...SO THE STRATUS IS BECOMING MORE PREVALENT THAN THE FOG. DENSE FOG IS ISOLATED AT THIS TIME AND WILL HOLD OFF ISSUING A DENSE FOG ADVISORY. THE NAM MODEL DOES SHOW THE BOUNDARY LAYER WINDS DECREASING BY SUNRISE TODAY...SO VISIBILITIES MAY BRIEFLY LOWER BEFORE FOG BEGINS TO DISSIPATE AFTER SUNRISE. AREA IS STILL UNDER NORTHWEST FLOW PATTERN ALOFT. THERE ARE A FEW CLUSTERS OF STORMS UPSTREAM OF ALABAMA. NONE OF THE MODELS SHOW MUCH PRECIPITATION ACROSS CENTRAL ALABAMA TODAY. THE BEST CHANCE OF SEEING ISOLATED STORMS APPEARS TO BE EAST OF I-65 WHERE DEEPER MOISTURE IS PRESENT. AN IMPULSE OVER SOUTHERN MISSOURI SHOULD TRACK SOUTHEAST TODAY BUT LIKELY STAY WEST OF ALABAMA. ANOTHER IMPULSE IS EXPECTED TO DROP DOWN LATER TONIGHT ACROSS GEORGIA AND EAST ALABAMA...AND RAISED RAIN CHANCES ACROSS NORTHEAST ALABAMA AFTER MIDNIGHT. THIS IMPULSE WILL SLIDE INTO SOUTHEAST ALABAMA BY SUNRISE THURSDAY AND WENT WITH HIGHEST RAIN CHANCES ACROSS THE SOUTHEAST AREAS ON THURSDAY. THE STORM PREDICTION CENTER HAS SOUTHEAST ALABAMA OUTLOOKED FOR SEVERE STORMS ON THURSDAY. THIS IS BASED MAINLY ON ONGOING MORNING CONVECTION PRODUCING A DIFFERENTIAL HEATING BOUNDARY THURSDAY AFTERNOON. THE MAN MODEL IS REALLY THE ONLY MODEL FORECASTING THIS SCENARIO...AND WOULD LIKE TO SEE A FEW MORE RUNS BEFORE HIGHLIGHTING ANY THREAT IN THE HAZARDOUS WEATHER OUTLOOK. BY FRIDAY THE PERSISTENT UPPER HIGH OVER THE SOUTHERN PLAINS WILL WEAKEN AND THE BERMUDA HIGH WILL EXPAND WESTWARD TOWARDS FLORIDA. THIS WILL PRODUCE A WEAKNESS IN THE UPPER HEIGHT FIELD ACROSS ALABAMA. COMBINED WITH DAYTIME...SCATTERED STORMS WILL DEVELOP FRIDAY AFTERNOON. TEMPERATURES REACHED THE UPPER 90S ACROSS WEST MISSISSIPPI TUESDAY AND THIS AIR MASS WILL SHIFT EASTWARD TODAY AND SPREAD INTO WEST ALABAMA. THE MODELS ARE TRYING TO SHOW DRIER AIR MIXING DOWN TODAY AND LOWERING SURFACE DEWPOINTS BELOW 70 DEGREES...BUT SURFACE DEWPOINTS DID NOT DROP BELOW 70 DEGREES ACROSS MISSISSIPPI YESTERDAY AND RECENT RAIN SHOULD PROVIDE HIGHER GROUND MOISTURE. TEMPERATURES AND HUMIDITY WILL COMBINE TO PRODUCE HEAT ADVISORY CRITERIA TODAY FOR AREAS WEST OF I-65. .LONG TERM...SATURDAY THROUGH TUESDAY. THE WEAKNESS IN THE UPPER HEIGHT FIELD WILL CONTINUE INTO SATURDAY. A FAIRLY STRONG SHORT WAVE TROF WILL PUSH THROUGH THE OHIO VALLEY REGION ON SUNDAY AND PUSH A SURFACE FRONT INTO TENNESSEE. RAIN CHANCES ON SUNDAY WILL BE HIGHEST ACROSS NORTH ALABAMA WITH HIGHER RAIN CHANCES SHIFTING INTO SOUTH ALABAMA ON MONDAY AS UPPER TROF AXIS MOVES INTO CENTRAL ALABAMA. THE UPPER TROF AXIS WILL STALL OUT OVER CENTRAL ALABAMA ON TUESDAY WITH SLIGHTLY BETTER RAIN CHANCES ACROSS SOUTH ALABAMA. TEMPERATURES DURING THIS PERIOD WILL BE CLOSER TO NORMAL FOR THIS TIME OF YEAR. 58/ROSE && .AVIATION... 06Z TAF DISCUSSION. SOME LIGHT FOG ALREADY DEVELOPED IN SPOTS...AND I THINK MOST PLACES (WITH THE POSSIBLE EXCEPTION OF BHM) WILL GO TO MVFR CATEGORY VISIBILITIES AT SOME POINT OVERNIGHT. SATELLITE IMAGERY WAS SHOWING SOME PATCHY CLOUDINESS BETWEEN 2000 AND 3000 FEET. BUT IT APPEARED TO BE TRANSITORY IN NATURE...AND NOT EXPANDING IN COVERAGE. ONCE THE FOG BURNS OFF WEDNESDAY MORNING...CONDITIONS WILL BE VFR THROUGH THE REMAINDER OF THE FORECAST PERIOD. /61/ && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 96 70 94 72 92 / 20 30 20 20 40 ANNISTON 96 72 95 72 93 / 20 30 20 20 40 BIRMINGHAM 96 75 97 75 94 / 10 20 20 20 40 TUSCALOOSA 97 73 99 74 94 / 10 20 20 20 40 CALERA 96 73 96 73 92 / 10 20 20 20 40 AUBURN 95 73 95 72 91 / 20 20 40 20 40 MONTGOMERY 97 73 98 73 92 / 20 20 40 20 40 TROY 94 71 95 71 92 / 20 20 40 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...CHILTON...DALLAS... FAYETTE...GREENE...HALE...LAMAR...LOWNDES...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...SUMTER...TUSCALOOSA...WALKER... WINSTON. &&
Hazardous weather outlook, Aug 1, 3:10 AM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 310 AM CDT WED AUG 1 2012 ALZ011>015-017>050-020815- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 310 AM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. AREAS OF FOG COULD REDUCE VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES. CONDITIONS SHOULD IMPROVE BY 9 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:14 PM CDT | Special Weather Statement | BMX | Marion | 46 min |
| Aug 1, 4:39 PM CDT | Special Weather Statement | BMX | Cherokee | 36 min |
| Aug 1, 5:04 PM CDT | Special Weather Statement | BMX | Lamar | 26 min |
| Aug 1, 5:23 PM CDT | Special Weather Statement | BMX | Cherokee | 37 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.